Toggle Main Menu Toggle Search

Open Access padlockePrints

A systematic review of adverse events arising from the use of synthetic cannabinoids and their associated treatment

Lookup NU author(s): Dr Simon Hill

Downloads

Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


Abstract

Context: Synthetic cannabinoids (SCs) such as Spice, K2, etc. are widely available via the internet despite increasing legal restrictions. Currently, the prevalence of use is typically low in the general community (<1%) although it is higher among students and some niche groups subject to drug testing. Early evidence suggests that adverse outcomes associated with the use of SCs may be more prevalent and severe than those arising from cannabis consumption. Objectives: To identify systematically the scientific reports of adverse events associated with the consumption of SCs in the medical literature and poison centre data. Method: We searched online databases (Medline, PsycInfo, Embase, Google Scholar and Pubmed) and manually searched reference lists up to December 2014. To be eligible for inclusion, data had to be from hospital, emergency department, drug rehabilitation services or poison centre records of adverse events involving SCs and included both self-reported and/or analytically confirmed consumption. Results: From 256 reports, we identified 106 eligible studies including 37 conference abstracts on about 4000 cases involving at least 26 deaths. Major complications include cardiovascular events (myocardial infarction, ischemic stroke and emboli), acute kidney injury (AKI), generalized tonic-clonic seizures, psychiatric presentations (including first episode psychosis, paranoia, self-harm/suicide ideation) and hyperemesis. However, most presentations were not serious, typically involved young males with tachycardia (approximate to 37-77%), agitation (approximate to 16-41%) and nausea (approximate to 13-94%) requiring only symptomatic care with a length of stay of less than 8 hours. Conclusions: SCs most frequently result in tachycardia, agitation and nausea. These symptoms typically resolve with symptomatic care, including intravenous fluids, benzodiazepines and anti-emetics, and may not require inpatient care. Severe adverse events (stroke, seizure, myocardial infarction, rhabdomyolysis, AKI, psychosis and hyperemesis) and associated deaths manifest less commonly. Precise estimates of their incidence are difficult to calculate due to the lack of widely available, rapid laboratory confirmation, the variety of SC compounds and the unknown number of exposed individuals. Long-term consequences of SCs use are currently unknown.


Publication metadata

Author(s): Tait RJ, Caldicott D, Mountain D, Hill SL, Lenton S

Publication type: Review

Publication status: Published

Journal: Clinical Toxicology

Year: 2016

Volume: 54

Issue: 1

Pages: 1-13

Print publication date: 01/01/2016

Online publication date: 15/11/2015

Acceptance date: 14/10/2015

ISSN (print): 1556-3650

ISSN (electronic): 1556-9519

Publisher: TAYLOR & FRANCIS LTD

URL: http://dx.doi.org/10.3109/15563650.2015.1110590

DOI: 10.3109/15563650.2015.1110590


Actions

Find at Newcastle University icon    Link to this publication


Share